Abstract

    Open Access Case Report Article ID: JCMC-8-271

    The possibility of catching severe COVID-19 disease with cardio-renal manifestation after the first dose of the BNT-162b2 vaccine: A case report

    Randa Tabbah*, Nagi Azzi and Rachoin Rachoin

    Introduction: Since November 2019, coronavirus disease 2019 (COVID-19) has continued to spread across the world in an unpredictable way. In December 2020, the US Food and Drug Administration (FDA) issued Emergency Use Authorizations for two mRNA-based vaccines for prevention of COVID-19 including the BNT-162b2 or Pfizer-BioNTech vaccine. The window period of the vaccine efficacy and baseline patients’ characteristics remain factors to be taken into consideration in all cases. 

    Clinical presentation: A 92-years old lady known to have a history of severe Aortic Stenosis (AS), bedridden years ago received her first BNT-162b2 shot as per country protocol. Five-days later, a routine lab-test revealed hypereosinophilia. Ten-days after vaccination, patient developed a low-grade fever 38.2 with cough, tachycardia of 160bpm and SpO2= 95% on 2 liters of oxygen. She was dehydrated and had oliguria. CT-scan revealed a bilateral pleural effusion with no other relevant findings and EKG was in favor of rapid atrial fibrillation (AFib) of 160 bpm, back to sinus after digoxin 0.25mg IV. COVID-PCR came back positive, and patient was discharged home by the COVID-19 team for symptomatic treatment and follow up. Two-days later, patient became sicker with shortness of breath, loss of appetite and higher fever. She was admitted then, and lab-tests revealed very high levels of hepatic and pancreatic enzymes in addition to high levels of cardiac-enzymes revealing cardiac injury. Moreover, inflammatory labs were high and same for her creatinine levels revealing a cardiorenal syndrome. Patient was on corticosteroids and hydration for several days with improvement of her vital signs and lab-tests with hepatic enzymes close to normal values but an increase in WBC with CRP levels remaining low. Neurologic status was poor. CT brain revealed a small ischemic stroke on the left side with weakness and hemiparesis on the right. Echocardiography revealed a decrease in LV function with global hypokinesis. After 1week, the neurologic status of the patient declined, and invasive ventilation was needed. 3 days after intubation patient died.

    Conclusion: Cardiorenal syndrome is possible after a first dose of covid-19 vaccine. That is why masking and social distancing should be maintained to prevent fully immunized subjects from acting as human vectors to non-immunized ones. No protection for patients after first shot of vaccine within the window of 12 day. 

    Learning objectives 

    - Masking and social distancing should be maintained to prevent contracting COVID-19 and thereafter to prevent immunized subjects from acting as human vectors 

    - The presence of eosinophilia right after a COVID-19 vaccination should rather be attributed to the vaccine than to the disease, because of the demonstrated protective role of that eosinophilia.

    - There is no protection before the 12th day of the first vaccine dose, with a gradual improvement thereafter before reaching 70% protection on the 21st day.

    - The cardiovascular manifestations of COVID-19 include atrial arrhythmias as being the most frequent, with atrial fibrillation as the most common and ominous for the patient’s outcome because it denotes an extensive myocardial injury.

    Keywords:

    Published on: Jul 6, 2021 Pages: 59-62

    Full Text PDF Full Text HTML DOI: 10.17352/2455-2976.000171
    CrossMark Publons Harvard Library HOLLIS Search IT Semantic Scholar Get Citation Base Search Scilit OAI-PMH ResearchGate Academic Microsoft GrowKudos Universite de Paris UW Libraries SJSU King Library SJSU King Library NUS Library McGill DET KGL BIBLiOTEK JCU Discovery Universidad De Lima WorldCat VU on WorldCat

    Indexing/Archiving

    Global Views

    Case Reports

    Peertechz Tweets

    Pinterest on JCMC